Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had open heart surgery. Take warfarin. Increased daily dose. Feeling like flu. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
i was discharged from the hospital on August 21 2013 having had done open heart surgery repairing a heart valve.
as part of the discharge procedure, i was to take warfarin 2mg tablets to get the range to 2-2.5.. The highest i was able to get was l.8 they now increased the daily dose (at night) to three pills (each 2 mg) and about the time of this increase, I started to feel like crap-like I had a bad flu. is there any connection between this increased dosage (3 2 mg,pills per day ) and how lousy I feel
Posted Tue, 29 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 7 hours later
Brief Answer:
please see details.

Detailed Answer:
Dear Sir
Respected Sir
1. Flu like symptoms including fever, asthenia, fatigue, lethergy and malaise have been reported with warfarin use but rarely. However, if present, they warrant a consultation with your doctor.The feeling of flu like symptoms is a non-specific one and can have many reasons.
Usually we do not increase the dose of warfarin by more than 20% at one time. Since sudden increase more than this (~20%) may result in abnormally high INR and consequent bleeding.
Both these issue require a consultation with your doctor on priority. Hence I would recommend you to see your doctors on priority and get yourself examined.
Hope this helps. Feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor